Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 57, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2023, 2:54 PM CDT for Hickman County, Humphreys County, Perry County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2023, 2:54 PM CDT (19:54 UTC)
- Expired
- Apr 5, 2023, 3:15 PM CDT
- In force
- 21 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hickman County, TN, Humphreys County, TN, Perry County, TN
The radar
The Ft Campbell radar (KHPX), 108 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:09 PM CDT, 45 minutes earlier.
Area forecast discussion, Apr 5, 2:09 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Nashville TN 209 PM CDT Wed Apr 5 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday Night) Issued at 203 PM CDT Wed Apr 5 2023 We've been totally quiet across Middle TN this morning but things are a'changin'. Cloud streaks signifying stable air across the mid- south this morning have given way to growing cumulus over West TN and areas west of I-65 in Middle TN. This signifies the airmass is becoming ripe for convective development. Dew points are running in the low to mid 60s and with temperatures into the 80s across all of Middle TN, surface based CAPE values have surged into the quadruple digits this afternoon. Even the 18Z special sounding we did at OHX has sfc CAPE at 900 J/Kg already. Shear values are sufficient for updraft organization and with the line of thunderstorms already crossing the Mississippi River and headed this way, they will be heading into an air mass that will continue to be supportive of severe storms. As the hours tick by and surface winds veer to the southwest, I think the tornado risk lessens, but does not go away. This means damaging straight line winds will be the main threat with the line as it crosses the TN River in the next couple of hours, along with lapse rates that are supportive of large hail -- and is why the watch that has been issued is a SVR Watch with tornadoes mentioned versus a straight Tornado Watch. Please DO NOT drop your guard just because this isn't a Tornado Watch. An isolated tornado is still possible and with the wind threat as it is, a gust to 65 mph against high profile vehicles or trees can cause just as much trouble. In addition, this watch currently does not cover all of the Cumberland Plateau as we feel the instability and shear should drop off by 8 or 9 pm and greatly reduce any severe storms. The storms moving into Middle TN this afternoon are associated with a pre-frontal trough and as this trough moves across the area, once this initial line of storms moves through, the severe threat (wind/hail/tor) should end. However, we're not out of the woods by any means. Models across the board are supportive of the actual cold front, due to move through Middle TN slowly tonight, will provide a focusing mechanism for heavy rainfall. Current forecasts continue to highlight 2-3 inches across a swath of Middle TN, but hi-res guidance shows the potential for an axis of 4-5 inches in a few spots. Where that axis sets up exactly could sway 20-30 miles north or south, but our thinking currently has it centered in a Flood Watch that will come out with this afternoon's forecast package and run through about noon tomorrow. && .LONG TERM... (Friday through next Wednesday) Issued at 203 PM CDT Wed Apr 5 2023 There's decent model consensus that we're in for a prolonged rain event, even beyond 18Z tomorrow, which is how long the Flood Watch runs. The problem is what locations continue to see the rain. Right now, it looks to be the far east and south, outside of the current watch. We'll continue to assess whether a watch needs to be extended to these areas after we see where the heaviest rains fall tonight. Once we get the rain out of here, maybe as late as Friday night, we should be dry for several days with spring-like temperatures through the middle of next week. After that, another warm up is in store. && .AVIATION... (18Z TAFS) Issued at 1227 PM CDT Wed Apr 5 2023 VFR conditions continue for now. A line of SHRA/TSRA will move through the area mainly after 22Z, with continuing SHRA through much of the current TAF period. Expect for cig and vis drop, with widespread MVFR/IFR cigs after 06Z. Gusty S/SW winds will continue through at least 03Z, with winds quickly becoming northerly after the frontal passage thereafter. && .PRELIMINARY POINT TEMPS/POPS... Nashville 51 56 47 59 / 100 90 30 30 Clarksville 48 54 44 60 / 100 70 20 10 Crossville 57 66 44 56 / 70 70 60 60 Columbia 50 57 45 59 / 100 80 40 40 Cookeville 53 61 46 58 / 90 90 40 50 Jamestown 52 61 43 56 / 90 90 40 40 Lawrenceburg 52 60 47 59 / 90 80 50 50 Murfreesboro 52 59 46 59 / 100 90 40 40 Waverly 46 53 44 59 / 100 70 20 20 && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch from 11 PM CDT this evening through Thursday afternoon for Bedford-Cannon-Cheatham-Clay-Davidson-De Kalb- Dickson-Giles-Hickman-Humphreys-Jackson-Lawrence-Lewis-Macon- Marshall-Maury-Overton-Perry-Putnam-Robertson-Rutherford-Smith- Sumner-Trousdale-Wayne-Williamson-Wilson. && SHORT TERM...Unger LONG TERM....Unger AVIATION.....Adcock
In the hours before
Special weather statement, Apr 5, 2:27 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
227 PM CDT Wed Apr 5 2023
TNZ023-024-051945-
Humphreys TN-Houston TN-
227 PM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of west central Houston
and western Humphreys Counties through 245 PM CDT...
At 227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springville to 8 miles south of Bruceton.
Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waverly, Camden and New Johnsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
3613 8792 3617 8792 3622 8795 3628 8795
3631 8780 3591 8782 3588 8793 3594 8793
3594 8800 3596 8802
TIME...MOT...LOC 1927Z 230DEG 54KT 3622 8810 3591 8819
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
13Special weather statement, Apr 5, 2:45 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
245 PM CDT Wed Apr 5 2023
TNZ005-023-024-052015-
Stewart TN-Humphreys TN-Houston TN-
245 PM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of southern Stewart,
Houston and Humphreys Counties through 315 PM CDT...
At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to 6 miles northwest of Waverly to 9
miles southwest of New Johnsonville. Movement was northeast at 60
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, McEwen, Tennessee
Ridge, Cumberland City, Houston County Airport and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3598 8802 3600 8800 3603 8800 3614 8791
3646 8800 3658 8772 3636 8760 3605 8760
3591 8793 3594 8793 3594 8800 3596 8802
TIME...MOT...LOC 1945Z 239DEG 52KT 3643 8790 3619 8784 3590 8806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
13Special weather statement, Apr 5, 2:49 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
249 PM CDT Wed Apr 5 2023
TNZ024-056-057-052015-
Hickman TN-Humphreys TN-Perry TN-
249 PM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northeastern Perry,
southeastern Humphreys and northwestern Hickman Counties through 315
PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Linden, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lobelville and Bucksnort.
This includes Interstate 40 between mile markers 143 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3567 8780 3580 8793 3601 8764 3583 8756
TIME...MOT...LOC 1948Z 236DEG 42KT 3577 8780
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:58 PM CDT | Flood Watch | OHX | Bedford, Cannon, Cheatham, Clay, Davidson, DeKalb and 21 more | 19 hr |
| Apr 5, 2:13 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 47 min |
| Apr 5, 2:27 PM CDT | Special Weather Statement | OHX | Humphreys | 18 min |
| Apr 5, 2:45 PM CDT | Special Weather Statement | OHX | Houston, Humphreys, Stewart | 30 min |
| Apr 5, 2:49 PM CDT | Special Weather Statement | OHX | Perry | 26 min |
| Apr 5, 3:06 PM CDT | Special Weather Statement | OHX | Montgomery, Stewart | 39 min |
| Apr 5, 3:14 PM CDT | Special Weather Statement | OHX | Dickson | 46 min |
| Apr 5, 3:24 PM CDT | Special Weather Statement | OHX | Hickman | 36 min |
| Apr 5, 3:28 PM CDT | Special Weather Statement | OHX | Wayne | 17 min |
| Apr 5, 3:36 PM CDT | Special Weather Statement | OHX | Cheatham | 39 min |
| Apr 5, 3:41 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Wayne | 34 min |
| Apr 5, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 43 min |
| Apr 5, 3:50 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 40 min |
| Apr 5, 4:06 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 24 min |
| Apr 5, 4:14 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury | 31 min |
| Apr 5, 4:24 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 36 min |
| Apr 5, 4:26 PM CDT | Special Weather Statement | OHX | Wilson | 49 min |
| Apr 5, 4:31 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 16 min |
| Apr 5, 4:36 PM CDT | Special Weather Statement | OHX | Maury | 24 min |
| Apr 5, 4:50 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 25 min |
| Apr 5, 5:23 PM CDT | Special Weather Statement | OHX | Giles | 37 min |
| Apr 5, 5:31 PM CDT | Special Weather Statement | OHX | Giles | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.